ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO371

Amphetamine Toxicity Mimicking Pheochromocytoma

Session Information

Category: Trainee Case Report

  • 1403 Hypertension and CVD: Mechanisms

Authors

  • Singh, Amardeep, Centra Medical Group, Farmville, Virginia, United States
  • Bali, Atul, UVA Dialysis, Farmville, Virginia, United States
Introduction

Pheochromocytoma is a catecholamine-secreting tumor with about 95% of the tumors located in the abdomen. A typical patient will present with the classic triad of episodic headaches, sweating, and tachycardia. Interestingly, patients with amphetamine toxicity can also present with a comparable clinical picture and differentiating the two can be a challenging conundrum.

Case Description

A 50-year-old Caucasian female with a history of nonepileptic seizure disorder presented to the ER with chest pain, nausea, and vomiting. She was found to be markedly hypertension with associated supraventricular tachycardia (SVT) which did not respond to intravenous adenosine or to cardioversion. She was placed on esmolol infusion, with improvement in heart rate. However, the patient developed acute pulmonary edema resulting in respiratory failure needing intubation and mechanical ventilation. Despite esmolol infusion, she had persistent hypertension with the systolic blood pressure in the 200s and was started on nitroglycerin infusion concomitantly. The resistant nature of hypertension led to concern for pheochromocytoma, and on further evaluation, she was found to have elevated urinary catecholamines, metanephrines, and vanillylmandelic acid. However, urine drug screen was also positive for amphetamines. One week after presentation, repeat testing of urinary and serum catecholamines showed marked reduction in these values. MRI of the abdomen (adrenal protocol) showed no concerning solid lesions. She was eventually tapered off the infusions and started on low dose oral metoprolol, primarily with the intent of preventing recurrence of SVT. These findings led to the conclusion that the patient’s symptoms and laboratory findings were secondary to amphetamine toxicity.

Discussion

This case illustrates the strikingly similar presentations of amphetamine toxicity and pheochromocytoma, and highlights the importance of a good history, along with work up, to be able differentiate between two conditions with remarkably different clinical implications.